Results 1 to 6 of 6

Thread: Ketotifen and Seizres?

Hybrid View

  1. #1
    New Community Member
    Join Date
    Dec 2006
    Location
    Berkeley, California
    Posts
    5

    Default Ketotifen and Seizres?

    I was just prescribed Ketotifen, a specialized antihistamine that blocks h1 receptors in the gut as well as the release of histamines. Turns out histamine has a role in seizure prevention, and so the drug lowers the seizure threshold. What I've read so far says "especially in children," but since it's been primarily used as an asthma med for kids, that may just mean the effects in adults haven't been studied. It was discovered that this drug, which isn't sold much in the US now for economic,not medical reasons, is fabulous for treating food allergies and IBS, and I've been in a cascade of allergic reactions to food that had left me with almost nothing I could eat and this stuff stopped it in minutes. I took it once before for a few weeks and stopped because of a back injury that took all my attention. I'm also trying to figure out if the risk is dose dependent, and whether if I stay at a relatively low dose--which is generally good for me anyway. Does anyone here have experience with Ketotifen, or know anyone who has? I'll post what I find out. Love, Aurora

  2. #2
    Distinguished Community Member
    Join Date
    Oct 2006
    Location
    Atlanta, Georgia
    Posts
    139

    Default

    Interesting. Isn't Ketotifen the major ingredient of Zyrtec ?


    Linnie

  3. #3
    New Community Member
    Join Date
    Dec 2006
    Location
    Berkeley, California
    Posts
    5

    Default

    No. Cetirizine is. Ketotifen was used as a pediatric antihistamine for asthma for a long time, til more profitable drugs came along and no-one thought it worth making for the US market. I get it from a compounding pharmacy in Washington. It's still sold in other countries. And it was discovered to be super effective for food allergies, so it's being prescribed for that and IBS a lot more. Just hard to tell how big of a seizure risk there is. And I'm on opiates, which also lowers the threshold---but without ketotifen, my food allergies have been out of control--been reacting to almost everything, congested to where it's hard to sleep---also a seizure risk factor. Hard to figure this one out. Trying to find actual research, and what there is doesn't really answer my questions. How much risk does .5mg pose? Studies seeem to have been done on people taking 8 mg. But if the issue is that histimine is needed to rgulate sz, then it'd seem that if the drug is working, it probably poses a threat. Oy!

  4. #4
    New Community Member
    Join Date
    Dec 2006
    Location
    Berkeley, California
    Posts
    5

    Default

    Well, that was a short romance. I took a dose last night and one today before lunch. Last night I had leg jerking. Today,a few hours post-med I started shaking badly-couldn't type. Also nausea and then spacing out in a "maybe this is an aura" sort of way, so I popped some Ativan and am done with Ketotifen.

  5. #5
    Distinguished Community Member howdydave's Avatar
    Join Date
    Oct 2006
    Location
    Rochester, New York, USA
    Posts
    167

    Default

    It's the old story...

    If at first you don't succeed,
    Try playing second base!

    (For those not in North America -- that's a reference to baseball.)
    Dave
    Ego sum quis ego sum quod ut est quicumque ego sum - Popeye
    www.howdydave.com

  6. #6
    Distinguished Community Member
    Join Date
    Oct 2006
    Location
    NC
    Posts
    135

    Default

    Everything I read does day that it is to be used with caution in those of us with epilepsy or prone to seizures as it does lower the seizure threshold as you mentioned. It didn't say anywhere if it was dose related or not and I saw no differentiation between adults and children. I didn't find that it is contraindicated however. I don't recall why it was ordered for you, and that may make a difference in your being able to find another acceptable drug that does not have this effect. One mentioned was Olopatadine, but I don;t know if it comes in pill form, but it didn't lower the threshold or cause seizures. The article is below as are other links. YOU might ask your pharmacist if there is another drug that has the sane effect you are taking it for and then check to see if it lowers the threshold too. Tattoo

    http://www.ncbi.nlm.nih.gov/pubmed/22687403

    http://www.google.com/#hl=en&sugexp=...w=1280&bih=838

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •  


BTC Inc's Disclaimer and Privacy Policy

The material on this site is for information & support purposes only, and is not a substitute for medical advice provided by a licensed health care provider. Always consult your doctor before trying anything that you find online.